Last Modified: December 1, 2002
Dear OncoLink "Ask The Experts,"
The most difficult side effect of chemotherapy so far has been the metallic taste in my mouth. Nothing seems to help do you have any ideas?
Carolyn Vachani RN, MSN, AOCN, OncoLink's Medical Correspondent, responds:
The metallic taste, or other taste changes are quite common during cancer treatment. I can give you a few tips that may help.
Try to overpower the metallic taste by sucking on lemon drops; mints, or chewing strong flavored gum. Try adding extra seasoning to foods to overpower the taste, such as herbs, lemon juice, vinegar, marinades, and pickled foods. Lemonade is a beverage that may be better tolerated because of the strong flavor (although this would not be good if you have mouth sores). You can try rinsing your mouth with ginger ale, tea, or salted water before eating to clear your taste buds. Also, try using plastic utensils rather than metal.
Some dental problems can cause changes in taste, so you may want to visit your dentist to rule out any dental problems. Some dentists are leery of treating patients on chemotherapy, so you may want to check with your oncologist as to when the best time would be to see the dentist. The National Cancer Institute puts out a booklet called "Eating Hints", which you may find helpful. You can get a free copy by calling 1-800-4-CANCER or read it online.
Dec 7, 2010 - Rituximab may be a better option than watchful waiting in some lymphoma patients, and a new treatment option appears effective for relapsed or refractory Hodgkin's lymphoma, according to two studies being presented at the annual meeting of the American Society of Hematology, held from Dec. 4 to 7 in Orlando, Fla. Other research being presented will highlight new options for the standard treatment of advanced asymptomatic follicular lymphoma; mantle cell lymphoma; and early, unfavorable Hodgkin's disease.
Jan 26, 2011